Western Sydney health alert: Tablets sold as MDMA (Ecstasy) found to contain a potent opioid

NSW Health is warning of the dangers of tablets which are being sold as MDMA (ecstasy) and found to contain a potent opioid (nitazene).

Three people presented to Sydney hospitals over the past weekend, after taking as little as half a tablet. One patient was admitted to the ICU and has since been discharged home.

NSW Health warns the tablets are an orange/red colour and rectangular shape, with a red bull logo and wording, and were sold as MDMA (ecstasy).

Testing of a tablet linked to one case confirmed it contained a nitazene, a highly potent opioid, and no MDMA.

NSW Poisons Information Centre Medical Director Dr Darren Roberts said drugs containing potent opioids such as nitazenes can cause unexpected and severe overdose or death.

“Nitazenes can be as strong, or stronger than fentanyl and may be more likely to impair breathing than other opioids,” Dr Roberts said.

“It’s important people recognise the signs of an opioid overdose early and know how to respond. Taking the appropriate action early can save a life,” Dr Roberts said.

Opioid overdose symptoms can include pin-point pupils, drowsiness, loss of consciousness, slow breathing/snoring or skin turning blue or grey.

If you witness someone experiencing any of these symptoms after using drugs, you should call Triple Zero (000) immediately or seek urgent medical attention. Naloxone should be given immediately if available.

Naloxone is an important life-saving medication that reverses the effects of opioids. It does not require a prescription and is free for anyone at risk of opioid overdose in NSW. It is available as a nasal spray or injection from some pharmacies and other health services. For more information on the take-home naloxone program visit: Yourroom – Take Home Naloxone.

You won’t get into trouble for seeking medical care. If you feel unwell, or if your friend feels unwell, do something about it.

For more information and a picture of the tablet, see public drug warnings published on the NSW Health website.

Anyone who has concerns about adverse effects from drugs should contact the NSW Poisons Information Centre on 13 11 26 at any time 24/7.

For support and information on drugs, alcohol and other substances, please contact: The Alcohol and Drug Information Service: 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information